Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 168, NWS North Platte, NE

July 7, 20234 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 7, 2023, 1:58 AM MDT for 4 counties in Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2023, 1:58 AM MDT (07:58 UTC)
Expired
Jul 7, 2023, 2:45 AM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherry County, NE, Grant County, NE, Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 48 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 9:01 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:27 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 6, 11:27 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1227 AM CDT Fri Jul 7 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 PM CDT Thu Jul 6 2023

Key Messages:

- An organized cluster of thunderstorms expected late evening
  thorugh the overnight, mainly affecting north central into
  central Nebraska. Storms may be strong to severe with hail and
  wind.

- Lingering isolated to scattered showers and storms Friday
  morning into the afternoon.

- Thunderstorm chances Saturday and Sunday, then again Monday
  night through Thursday.

- Mild temperatures through Sunday, then highs rebound to near 90
  early to the middle of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 315 PM CDT Thu Jul 6 2023

This evening and tonight, a shortwave trough will come off the
Black Hills and track southeast. The NAM, GFS, and the majority
of the CAMs forecast a cluster of storms to move into the
northwest Sandhills across north central and central Nebraska
overnight. The 12Z ECMWF track is further south across portions
of the panhandle into west central and southwest Nebraska. Other
development is expected from northeast Colorado into western
Kansas. The latest POPS cover the differing model solutions.

Elevated instability will exist across the Sandhills as a low-
level jet increases. Some guidance suggests this activity to grow
upscale into an MCS, or at least some unorganized clusters. A
faster storm motion should limit the overall potential for
excessive rainfall, but will need to monitor training storms.

On Friday, an upper trough will cross the Northern Plains and
bring a cold front through the area. Lingering showers and
thunderstorms during the day, mainly east of Highway 83. Highs to
range in the 70s, and warmest across the south. Clearing skies
from west to east. Mostly clear Friday evening with increasing
clouds after midnight. Lows will be cool in the low to mid 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 315 PM CDT Thu Jul 6 2023

This weekend and upper ridge will build over the Rockies as a deep
upper low resides over Hudson Bay Canada. This will bring
northwest flow aloft to the region and low chances for showers
and storms. For Saturday, a marginal risk for severe with a slight
risk just to our west. Chances return Monday night through
Thursday. Temps steadily warm with highs approaching 90 Monday and
Tuesday, with MEX guidance with mid 90s Tuesday and Wednesday.
Cooler high pressure may move in Wednesday, with better confidence
by Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1227 AM CDT Fri Jul 7 2023

Multiple aviation weather concerns exist for western and north
central Nebraska terminals through the forecast period. MVFR to
IFR conditions are expected through midday for southwest Neb
(KLBF) and portions of the morning north (KVTN) due to low
ceilings. Clusters of thunderstorms will also cross the region,
resulting in tempo visby reductions and gusty winds. Storms taper
to scattered showers toward sunrise, then should dissipate
altogether toward 07/18z. Also, south/southeast winds overnight
will transition to west this morning, then north, and finally
northeast by afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
Hazardous weather outlook, Jul 6, 2:03 PM MDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
303 PM CDT Thu Jul 6 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
303 PM CDT Thu Jul 6 2023 /203 PM MDT Thu Jul 6 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

A slight risk of severe thunderstorms are possible across much of
western, southwest, and portions of north central Nebraska mainly
this evening and overnight, however an isolated chance of a
thunderstorm this afternoon or evening can't be ruled out. Hail up
to 1 inch in diameter, strong winds up to 60 mph, frequent lightning,
and brief heavy rainfall are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near daily thunderstorm chances are expected Friday though Tuesday.
The threat for severe storms is low for Friday and Saturday.
Severe risk is uncertain for Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 6, 10:57 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service North Platte NE
1057 PM MDT Thu Jul 6 2023

NEZ004-070530-
Sheridan NE-
1057 PM MDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of southern Sheridan
County through 1130 PM MDT...

At 1056 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Box Butte Dam to 16 miles
north of Ellsworth. Movement was east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Diamond Lake, Smith Lake State Wildlife Management Area and Argo
Hill.

This includes Highway 250 between mile markers 14 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4266 10277 4233 10209 4222 10242 4238 10275
      4244 10275 4244 10277
TIME...MOT...LOC 0456Z 251DEG 23KT 4253 10292 4229 10240

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

MBS
Special weather statement, Jul 6, 11:28 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
1128 PM MDT Thu Jul 6 2023

NEZ004-094-070615-
Sheridan NE-Western Cherry NE-
1128 PM MDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of southwestern Cherry
and southeastern Sheridan Counties through 1215 AM MDT...

At 1127 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles south of Rushville to 26 miles
northwest of Ashby to 17 miles northeast of Ellsworth. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Hill, Intersection of Highway 61 and Survey Valley Road, Morgan
Lake, Billys Lake, Wolf Hill and Argo Hill.

This includes the following highways...
 Highway 250 near mile marker 26.
 Highway 61 between mile markers 179 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4264 10194 4253 10165 4231 10148 4220 10217
      4240 10245
TIME...MOT...LOC 0527Z 251DEG 26KT 4239 10232 4235 10220 4229 10214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

NMJ
Special weather statement, Jul 7, 12:30 AM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
1230 AM MDT Fri Jul 7 2023

NEZ004-022-023-035-094-070730-
Sheridan NE-Grant NE-Arthur NE-Western Cherry NE-Garden NE-
1230 AM MDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of northwestern Arthur,
southwestern Cherry, western Grant, northern Garden and southern
Sheridan Counties through 130 AM MDT...

At 1230 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Rushville to 9 miles east of
Wild Horse Butte to near Alliance. Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellsworth, Hyannis, Ashby, Antioch, Crescent Lake National Wildlife
Refuge, Big Hill, Dogtown Flats, Dipping Vat Meadow, Billys Lake,
Swede Lake, Deer Lake, Britton Lake, Intersection of Highway 61 and
Survey Valley Road, Miles Lake, Mumper, Wickson Lake, Diamond Lake,
Herman Lake, Whitman Road crossing the North Branch of the Middle
Loup River and Adams Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 41.
 Highway 2 between mile markers 96 and 151.
 Highway 61 between mile markers 154 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM MDT for
the Panhandle of, north central and west central Nebraska.

&&

LAT...LON 4264 10254 4228 10138 4192 10175 4150 10230
      4175 10267 4200 10268 4201 10270 4209 10270
      4210 10274 4244 10275 4244 10277 4246 10277
TIME...MOT...LOC 0630Z 298DEG 35KT 4247 10243 4228 10266 4207 10298

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NMJ
Special weather statement, Jul 7, 1:23 AM MDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
223 AM CDT Fri Jul 7 2023

NEZ004-005-022>024-035-036-057-094-070830-
Sheridan NE-Hooker NE-Eastern Cherry NE-Grant NE-Arthur NE-
McPherson NE-Western Cherry NE-Garden NE-Keith NE-
223 AM CDT Fri Jul 7 2023

...Strong thunderstorms will impact portions of Arthur, southwestern
Cherry, Grant, northwestern Keith, Hooker, Garden, northwestern
McPherson and southeastern Sheridan Counties through 330 AM CDT/230
AM MDT/...

At 223 AM CDT/123 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 26 miles southwest of
Medicine Lake to near Ashby to 9 miles northwest of Crescent Lake
National Wildlife Refuge. Movement was southeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mullen, Arthur, Ellsworth, Hyannis, Swan Lake, Whitman, Ashby,
Crescent Lake National Wildlife Refuge, Big Hill, Dogtown Flats,
Dipping Vat Meadow, Billys Lake, Intersection of Highway 61 and
Survey Valley Road, Miles Lake, Marsh Flat, Whitman Road crossing the
North Branch of the Middle Loup River, Pratt Lake, Sevenmile Hill,
Shimmons Lake and Haythorn Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 12.
 Highway 2 between mile markers 101 and 194.
 Highway 61 between mile markers 106 and 200.
 Highway 92 between mile markers 125 and 131, and between mile
markers 165 and 187.
 Highway 97 between mile markers 44 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for the Panhandle of, north central and west central Nebraska.

&&

LAT...LON 4201 10268 4263 10189 4229 10075 4209 10083
      4209 10085 4205 10085 4168 10099 4126 10188
      4175 10267
TIME...MOT...LOC 0723Z 296DEG 37KT 4243 10177 4208 10192 4185 10252

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:29 PM MDTSpecial Weather StatementLBFHayes46 min
Jul 6, 10:57 PM MDTSpecial Weather StatementLBFSheridan33 min
Jul 6, 11:28 PM MDTSpecial Weather StatementLBFSheridan47 min
Jul 7, 12:30 AM MDTSpecial Weather StatementLBFGarden, Sheridan60 min
Jul 7, 12:37 AM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jul 7, 1:23 AM MDTSpecial Weather StatementLBFArthur, Garden, Grant, Hooker, McPherson67 min
Jul 7, 2:29 AM MDTSpecial Weather StatementLBFArthur, McPherson, Thomas61 min
Jul 7, 2:43 AM MDTSpecial Weather StatementLBFHooker, Thomas47 min
Jul 7, 3:16 AM MDTSpecial Weather StatementLBFBlaine, Logan, Loup, McPherson, Thomas44 min
Jul 7, 3:53 AM MDTSpecial Weather StatementLBFHolt, Rock37 min
Jul 7, 3:57 AM MDTSpecial Weather StatementLBFCuster, Garfield, Loup48 min
Jul 7, 4:00 AM MDTSpecial Weather StatementLBFLincoln, Logan45 min
Jul 7, 4:44 AM MDTSpecial Weather StatementLBFDawson46 min
Jul 7, 4:47 AM MDTSpecial Weather StatementLBFWheeler28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.